Alert archive / Nevada / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 10, 2022, 4:02 PM PDT for Mineral County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2022, 4:02 PM PDT (23:02 UTC)
- Expired
- Sep 10, 2022, 4:45 PM PDT
- In force
- 43 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mineral County, NV
The radar
The Reno radar (KRGX), 199 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5448 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS55 KREV 102302
SVRREV
NVC021-102345-
/O.NEW.KREV.SV.W.0009.220910T2302Z-220910T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
402 PM PDT Sat Sep 10 2022
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Southeastern Mineral County in western Nevada...
* Until 445 PM PDT.
* At 401 PM PDT, a severe thunderstorm was located 17 miles east of
Mina, or 27 miles south of Gabbs, moving west at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Luning, Mina, Junction U.S 95 And NV 360 (Tonopah Junction) and
Mina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3842 11776 3799 11825 3852 11847 3858 11780
3846 11769
TIME...MOT...LOC 2301Z 070DEG 31KT 3847 11780
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:59 PM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 10, 1:59 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Reno NV 159 PM PDT Sat Sep 10 2022 .SYNOPSIS... Smoke will continue to impact parts of the area through early next week with chances for showers and thunderstorms. Temperatures will ease back closer to normal levels for mid September. Afternoon breezes and drier conditions will return around the middle of next week as a trough develops along the west coast. && .DISCUSSION... * Our area continues to be on the northern edge of the remnants of Kay which is forecast to meander off the southern coast of CA this weekend before enough westerlies arrive to pick it up early next week. Storms will be confined mainly to Mono-Mineral County for today and then advect northward as the ridge centered over NV moves east Sun-Mon in advance of a Pacific trough. Storm coverage will spread to most areas Sun-Mon then decrease mid week as increasing southwest to west flow returns. Temperatures remain hot today, but will be heading toward more normal levels for the upcoming week. * Thunderstorms today mainly Mono-Mineral Counties as the outer bands of the remnants of Kay continue to work across southern NV into central CA. While a few cells have formed near Mammoth Lakes early this afternoon, we are watching the ones developing over northern Nye County. Given the strong daytime heating and dry sublayers in west central NV, many of the CAMs want to push this convective feature west into Mineral County this afternoon and then collapse it late afternoon/early this evening, pushing strong outflow northward into the Basin and Range with gusts to 40+ mph and blowing dust a real possibility. Very heavy rain will accompany the storms themselves and be capable of urban street flooding and possible flash flooding in steep terrain over Mono-Mineral Counties as PWATs are close to 0.75" and training of cells is a possibility given the banding nature. * Thunderstorms will spread northward to all areas Sunday and Monday as the flow aloft shifts to the south-southeast. The one caveat will be cloud cover which could impede us from realizing our maximum instability. However, there should be enough instability for scattered showers and isolated thunderstorms both days with a few stronger cells capable of very heavy rainfall. As the trough moves closer Tuesday, upper level winds begin to increase so there may be marginally better organization of storms as they shift east off the Sierra. * Smoke will continue to pour into the Tahoe Basin and far western NV for at least the next few days as long as the Mosquito Fire continues to burn active. The HRRR smoke model shows rapidly deteriorating conditions this evening and again late Sunday. The HRRR is even indicating some pretty poor conditions developing over northeast CA/northwest NV from smoke coming south from wildfires in the Cascades of Oregon. So overall, not a good period to be outdoors. * Long range shows westerlies aloft increasing as a long wave trough sets up over the west coast. This will bring a gradual decrease in moisture and thunderstorms mid week and more typical temperatures for mid September. The afternoon west-southwest winds also increase with breezy conditions. Low chances for showers and thunderstorms were maintained Tue-Wed, especially from the eastern Sierra of Mono to the Basin and Range as the focus for storms shifts east into the eastern Great Basin. Hohmann && .AVIATION... * For the next couple of days (and it could be longer if fire activity on the Mosquito Fire remains robust), high resolution models continue to indicate smoke pushing over into the Tahoe Basin and western NV late each afternoon/evening bringing periods of MVFR (locally IFR conditions) to KTRK-KTVL-KRNO- KCXP-KMEV. Expect deteriorating conditions in the evening with smoke not mixing out a bit until late each morning through Monday. Some guidance is also indicating smoke advecting into northwest NV late Sunday from wildfires in Oregon with deteriorating visibility along routes north of Reno-Tahoe. Slantwise visibility could be significantly reduced from haze across much of western NV as a result of all the smoke pouring into the region. * Thunderstorms will be confined mainly to areas south of Hwy 50 today, a few strong cells will be capable of very heavy rain and gusty outflow winds to 30-35 kts this afternoon/evening. While storms will likely stay south in Mono-Mineral County today, there are indications that outflow will develop out of the storms over Mineral County around 22-24Z and push north across western NV, impacting KNFL and possibly areas as far north as I-80 from Fernley to Lovelock. Thunderstorms spread northward across much of the area Sunday and Monday. Hohmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Sep 10, 12:32 PM PDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service RENO NV 1232 PM PDT Sat Sep 10 2022 CAZ073-NVZ001-003-004-102300- Mono County-Mineral and Southern Lyon Counties-Greater Reno- Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 1232 PM PDT Sat Sep 10 2022 ...Showers and Thunderstorms Capable of Heavy Rain and Areas of Blowing Dust through Early Evening... * Scattered showers and thunderstorms are developing this afternoon across the eastern Sierra in Mono County and extending into Mineral County. * Increased moisture associated with the remnants of former Tropical Storm Kay may allow storms to produce localized areas of heavy rainfall, which may yield flash flooding potential for burn scar locations or in areas of steep terrain. * While precipitation amounts around a quarter inch are possible with any shower or storm, heavier cores will be capable of up to 0.50" to 1.00"/hr rainfall rates on the high end due to the increased instability and moisture. * Strong outflow winds with gusts to 40 mph may produce blowing dust across western Nevada late this afternoon into the evening. Visibility could be reduced to less than 1 mile at times downwind of dry sinks. * Be sure to keep a close eye on the weather, have multiple ways to receive weather warnings and be prepared to take shelter if you are outdoors. http://weather.gov/reno
Nearby
Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.